Worried about my Dad again

Hello everyone

Dad was diagnosed with ANCA+ MPA Polyangiitis last year.

He started taking Azathioprine October time. All was well until he contracted a chest infection which turned into pneumonia in Nov. During this time, he started violently vomiting

Liver function tests came back abnormal and he had a scan. He says it showed he had a liver infection which has cleared up.

He's still nauseous and vomiting and my Sis in Law thinks he is hiding something from us.

I live in India and wondered whether if I phoned his Consultant, he might give me an honest version of what's going on and help us decide if we need to be in the uk permanently.

Dad's 74 and also has diabetes but an ex army Major and fiercely independent.

Thanks in advance.

Karen

6 Replies

oldestnewest
  • Hi Karen,

    I can understand your concern about your Father given you are so far away. Have you talked to his Consultant before? The problem is confidentiality, his Consultant would need to be able to verify your identity and then get your Father's permission to give you meaningful information about him.

    Liver problems can be fairly common when on immunosupressants like Azathioprine as they are metabolised by the liver. Often having a break of a few weeks returns things to normal but sometimes a change of medication is needed. Vascultis can affect the bowel as well which may be a potential cause of his problems. Nausea and vomitting can also be caused by many other things, some of them really easy to cure. Does your Father's Consultant know that he is still having symptoms? Has he tried an anti emetic to see if that helps?

    Have you tried having a frank discussion with your Father along the lines of " we will return from India if we feel you aren't being truthful with us "?

  • Hi Keyes

    Thank you for your reply.

    No, I haven't spoken to the Consultant and I understand rules on confidentiality are quite strict in the UK. By contrast here, the family are often told a diagnosis about a parent and it's they who decide what information is passed on to them.

    I've asked Dad to see if he can get some advice over the phone but he says he'll wait until his appt. on 20th Jan.

    I think I will take your advice about the type of conversation I need to have. The last thing he wants is us to come home as our 13 year old twins are getting such a good education here.

    I really feel for everyone living with this awful disease and really pray that there will be a significant breakthrough which allows for a less harsh medical regimen to deal with it.

    Thank you for your help and support, it really means a lot.

  • It may be the Azothioprine. I took it for about a month and then starting vomiting. It turned out to be that, so I was switched to Methotrexate. Which has worked well.

  • Thanks Jjoy. It seems to be a similar timescale for Dad.

  • I too couldn't get on with Azathioprine it made me vomit like never before!! Then they changed my med to Mycophenolate and i'v been on that for the last year without issue.

    But, don't know if it would suit someone with Liver problems??

    Hope he gets better soon.

  • Thanks tisme2. I've sent him a message to let him know that there is an alternative to Azathioprine and asked him to speak to his Consultant. Thanks again :)

You may also like...